Alert archive / Arizona / Wind Advisories in 2022

Wind Advisory 5, NWS Flagstaff, AZ

March 3, 2022Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Mar 3, 2022, 1:58 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Mar 4, 2022, 11:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 3, 2022, 1:58 PM MST (20:58 UTC)
In effect from
Mar 4, 2022, 11:00 AM MST
Expired
Mar 4, 2022, 7:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2970 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

307 
WWUS75 KFGZ 032058
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
158 PM MST Thu Mar 3 2022

AZZ010>014-016-017-039-040-040500-
/O.NEW.KFGZ.WI.Y.0005.220304T1800Z-220305T0200Z/
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, Wupatki N.M., Tuba City, Winslow, Holbrook, 
Snowflake, St. Johns, Springerville, Heber, Happy Jack, 
Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., Dilkon, 
and Kykotsmovi
158 PM MST Thu Mar 3 2022

...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM MST FRIDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northeast Arizona from Winslow, Show Low and Springerville
  northward to Keams Canyon, Chinle and Window Rock.

* WHEN...From 11 AM to 7 PM MST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
4 follow-up statements
173 
WWUS75 KFGZ 040240
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
740 PM MST Thu Mar 3 2022

AZZ010>014-016-017-039-040-050200-
/O.CON.KFGZ.WI.Y.0005.220304T1800Z-220305T0200Z/
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, Wupatki N.M., Tuba City, Winslow, Holbrook, 
Snowflake, St. Johns, Springerville, Heber, Happy Jack, 
Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., Dilkon, 
and Kykotsmovi
740 PM MST Thu Mar 3 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 7 PM MST
FRIDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northeast Arizona from Winslow, Show Low and 
  Springerville northward to Keams Canyon, Chinle and Window 
  Rock.

* WHEN...From 11 AM to 7 PM MST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
353 
WWUS75 KFGZ 040926
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
226 AM MST Fri Mar 4 2022

AZZ010>014-016-017-039-040-050200-
/O.CON.KFGZ.WI.Y.0005.220304T1800Z-220305T0200Z/
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, Wupatki N.M., Tuba City, Winslow, Holbrook, 
Snowflake, St. Johns, Springerville, Heber, Happy Jack, 
Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., Dilkon, 
and Kykotsmovi
226 AM MST Fri Mar 4 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northeast Arizona from Winslow, Show Low and 
  Springerville northward to Keams Canyon, Chinle and Window 
  Rock.

* WHEN...From 11 AM this morning to 7 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
612 
WWUS75 KFGZ 042033
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
133 PM MST Fri Mar 4 2022


AZZ010>014-016-017-039-040-050200-
/O.CON.KFGZ.WI.Y.0005.000000T0000Z-220305T0200Z/
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, Wupatki N.M., Tuba City, Winslow, Holbrook, 
Snowflake, St. Johns, Springerville, Heber, Happy Jack, 
Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., Dilkon, 
and Kykotsmovi
133 PM MST Fri Mar 4 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected. 

* WHERE...Northeast Arizona from Winslow, Show Low and 
  Springerville northward to Keams Canyon, Chinle and Window 
  Rock. 

* WHEN...Until 7 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
687 
WWUS75 KFGZ 050207
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
707 PM MST Fri Mar 4 2022

AZZ012>014-016-017-039-040-051015-
/O.EXP.KFGZ.WI.Y.0005.000000T0000Z-220305T0200Z/
/O.NEW.KFGZ.WI.Y.0006.220305T1600Z-220306T0200Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Wupatki N.M., Tuba City, Winslow, 
Holbrook, Snowflake, St. Johns, Springerville, Heber, Happy Jack,
Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., Dilkon, 
and Kykotsmovi
707 PM MST Fri Mar 4 2022

...WIND ADVISORY IN EFFECT FROM 9 AM TO 7 PM MST SATURDAY...
...WIND ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northern Arizona including Tuba City,
  Winslow, Holbrook, Snowflake, Saint Johns, Springerville, Show
  Low, Pinetop, Dilkon, Kykotsmovi.

* WHEN...From 9 AM to 7 PM MST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ010-011-050315-
/O.EXP.KFGZ.WI.Y.0005.000000T0000Z-220305T0200Z/
Chinle Valley-Chuska Mountains and Defiance Plateau-
Including the cities of Canyon De Chelly, Chinle, Kayenta, 
Window Rock, and Ganado
707 PM MST Fri Mar 4 2022

...WIND ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING...

Winds will decrease this evening and the Wind Advisory has expired.

$$

AZZ006>009-015-051015-
/O.NEW.KFGZ.WI.Y.0006.220305T1600Z-220306T0200Z/
Grand Canyon Country-Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-
Western Mogollon Rim-
Including the cities of Grand Canyon Village, Supai, North Rim, 
Valle, Prescott, Seligman, Ash Fork, Keams Canyon, Kaibito, 
Flagstaff, Williams, and Munds Park
707 PM MST Fri Mar 4 2022

...WIND ADVISORY IN EFFECT FROM 9 AM TO 7 PM MST SATURDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE....Portions of northern Arizona including Flagstaff,
  Williams, Munds Park, Prescott, Grand Canyon, Seligman, Ash
  Fork, Keams Canyon, Kaibito.
 
* WHEN...From 9 AM to 7 PM MST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. In
  addition, winds this strong can make driving difficult,
  especially for high profile vehicles. Snow will also fall at
  times above 5000 to 6000 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 3, 8:44 AM MST, 5 hours 14 minutes earlier.

Area forecast discussion, Mar 3, 8:44 AM MST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
844 AM MST Thu Mar 3 2022

.SYNOPSIS...Dry and warm weather for today with changing weather
conditions as we head into the weekend. Gusty winds arrive later
today with colder temperatures due to arrive on Friday.
Precipitation chances increase for the weekend, with a chance for
mountain snow and valley rain lasting into early next week.

&&

.UPDATE...The current forecast appears on track. Models have
settled on precipitation amounts for Friday and over the weekend,
remaining fairly steady over the past 24 hours. So the outlook
remains the same for cold, windy and unsettled weather with a good
chance for accumulating snow in the mountains and lower elevation
rain showers. With two cold low pressure systems passing overhead
it could become a bit unstable so don't be surprised if you hear
a clap of thunder or two both Friday/Saturday afternoon and
evening.

&&

.PREV DISCUSSION /208 AM MST/...The pattern starts to change later
today as the high that has been in control of our weather the
past several days pushes away from the region. As the high moves
to the east, the winds will start to turn more southerly and
become gusty through this afternoon. A shortwave will push through
the flow later this afternoon/evening, mainly over the eastern
areas. With limited moisture and very dry conditions in place it
seems unlikely we will see much, if anything, fall from the sky as
the wave moves through. However, we can't rule out some flurries
or sprinkles across the White Mountains.

A couple of low pressure systems will cross the region over the
weekend, with plenty of shortwave energy accompanying it. The
first weather system will start to approach from the west early
Friday as it moves into California from the Pacific. The low will
then push east into Arizona during the day on Friday. Strong
southwesterly flow will precede the low and combined with decent
moisture should allow for snow to fall across much of the region.
Temperatures will be warm at the onset but should drop through the
day as the precipitation falls and cools the column. Upsloping is
expected to aid in snow accumulations, especially along the
Mogollon Rim and the Kaibab Plateau with around 3 to 6 inches of
snow possible. The strong southwest flow will continue through
Friday night with wind gusts around 35 to 45 mph possible.

The second low will drop down through California on Saturday,
bringing another round of snow to the region. While this low
doesn't appear to tap into the Pacific moisture quite as much as
the first low, there will be enough moisture around and we could
see additional snow accumulations along the Mogollon Rim and
Kaibab Plateau. The strong southwest winds may briefly drop off
but are expected to pick back up again on Saturday, though they do
not look to be quite as robust as on Friday. Additionally, this
second low helps to bring some colder air to the region and
temperatures will be considerably colder through the weekend than
they have been this week. Overall, the weekend looks messy and
travel could be difficult at times. Stay tuned for updates on the
approaching system, especially if you have plans this weekend.

Looking ahead to the start of the new week, there is another
low/trough that drops down from the north that may bring more snow
and a shot of even colder air. Temperatures are expected to start
warming again from mid week onward.

&&

.AVIATION...For the 18Z package...VFR conditions will persist for
the next 24 hours with increasing mid to high clouds. Winds becoming
south at 10-20 kts with gusts around 25 kts, remaining gusty through
Friday morning. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Warm and dry weather today with gusty southerly
winds from 20 to 30 mph starting around Noon. Cold and windy weather
arrives for Friday with a chance for wetting valley rain and
accumulating snow over the higher terrain, especially by the
afternoon.

Saturday through Monday...Cold and windy weather for Saturday with a
good chance for wetting valley rain and accumulating mountain snow,
especially over the higher terrain of north-central Arizona. Cold
and unsettled conditions will persist through Monday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...McCollum/Meola
AVIATION...McCollum/LaGuardia
FIRE WEATHER...McCollum/LaGuardia

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Mar 3, 12:56 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1256 PM MST THU MAR 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY SNOW       BLUE RIDGE RANGER STATI 34.61N 111.19W
02/23/2022  E20.0 INCH       COCONINO           AZ   PARK/FOREST SRVC

            THIS REPORT WAS ON THE WXCODER MONTHLY FORM.

&&

LED

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 2:04 PM MSTWinter Weather AdvisoryFGZCoconino, Navajo39 hr

Nearby

Wind Advisories in Arizona, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.